Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Non-stop menstrual bleeding

09/15/2008

Question:

after taking the depo shot in sep 07 i saw my period seem to keep going, when i told my doctor she said it was normal that it will stop after i take it again. i took the shoot the second time on nov 07 and ever since then ive had non stop menstrual bleeding with a heavy flow, abdominal pain, crams, color change in blood (from wine color to apple red), recently ive been feeling a burn when i urine (the doc gave me antibiotic for that infection), but after the antibiotic i still feel the burn and i feel like a tickle on my vagina. the only time i dont bleed is when i have sexual intercourse. doctors have prescribed pills to stop the bleeding, but it hasnt stopped. they`ve also done blood tests and sonograms but they dont tell me anything. im really conserned with this issue.

Answer:

Depo-Provera is a long-acting injectable progesterone hormone that is very effective in preventing pregnancy.  The most common side effect of this medication is abnormal bleeding.  Bleeding tends to be irregular and unpredictable for 3 - 6 months after the first injection, though some women stop bleeding sooner and some take longer.  With regular doses every three months, the bleeding should become lighter and eventually disappear completely.

There are many other reasons that a woman can have abnormal bleeding, including pregnancy, hormonal issues, infection or tumors.  If any of these are concerns, you may have an examination to be sure that there is no other issue.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Jonathan  A Schaffir, MD Jonathan A Schaffir, MD
Clnical Assistant Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University